FAQ Members Login

Labetalol q. Is my doctor competent?

Post a reply

:
In an effort to prevent automatic submissions, we require that you enter both of the words displayed into the text field underneath.
Smilies
:D :) ;) :( :o :shock: :? 8-) :lol: :x :P :oops: :cry: :evil: :twisted: :roll: :!: :?: :idea: :arrow: :| :mrgreen: :geek: :ugeek:
BBCode is ON
[img] is ON
[flash] is OFF
[url] is ON
Smilies are ON
Topic review
   

If you wish to attach one or more files enter the details below.

Expand view Topic review: Labetalol q. Is my doctor competent?

Re: Labetalol q. Is my doctor competent?

Post by alexis » Mon Aug 13, 2012 07:37 am

Yes, if you simply stop meds altogether (notably beta-blockers) then you can get rebound. However (IME with med-switching) they don't worry about that if you're just being switched to another med. (I have been switched a couple of times; I did see some higher pressures, but this was due to titrating the dose.) If you are going off beta blockers completely and not switching, they prefer to taper.

As a chronic, my understanding is that labetalol is really preferred for obstetric cases because it has a known track record in pregnancy. Several of the drug classes used for HTN are not pregnancy safe. (ACE inhibitors and ARBs are not safe at all, and diuretics are only used with serious caution.) It's not a commonly used drug outside pregnancy.

I have never actually taken labetalol, but it does seem to be shorter acting and thus result in more dips and swings. I took metoprolol ER before and during my second pregnancy and had very consistent pressures.

Re: Labetalol q. Is my doctor competent?

Post by fionaw83 » Sun Aug 12, 2012 04:32 am

Hi there,
After delivering my son I was on Labetalol 400mg x 4 per day. At 6 weeks postpartum my bp was 110/64 and like you I was told to completely stop the Labetalol. 3 days later I checked my bp and it was a scary 155/115. I was told to go back on Labetalol but it didn't seem to work anymore and I had lots of spikes and dips, I was given a different medication and now after 14 weeks I am finally medication free.
I did some research at the time and I believe if the meds are suddenly stopped you can get something called rebound hypertension. Good luck to you I know how scary it can be when your blood pressure is allover the place.

Re: Labetalol q. Is my doctor competent?

Post by RitaRi » Fri Aug 10, 2012 07:55 am

Im a bit better thanks! Still all over the place but no huge spikes so alright. My GP wants to take me off labetalol and put on something else. He said i wont need to wean off labetalol cos it'll be just swapped to 24hr meds. Hope he is right and i wont get spikes again:((( a bit worries about going from 400mg a day to nothing.
Just glad to learn that these things happen and im not alone!

Re: Labetalol q. Is my doctor competent?

Post by alviarin » Thu Aug 09, 2012 10:08 am

How are you doing today? How have your pressures been running?

My pressures also bounced around after my daughter was born. It took a couple of months for them to stabilize. My GP did try to wean me off blood pressure meds slowly, but since I'm not a doc I don't know the best way for someone to taper off meds. If you are concerned you could always ask for a referral to get a second opinion from a cardiologist or internal medicine doc.

Labetalol q. Is my doctor competent?

Post by RitaRi » Mon Aug 06, 2012 11:46 am

Hi. Im not even sure if i have pre-e or just post partim BP but i've developed high blood pressure after my c section and was put on labetalol 200mg 3 times a day. After the discharge i went to my GP and was told i can down my dose to 2 times daily (my pressure was running 135/85-145/95 on meds before dose). After a week my pressure started dropping and at my appointment was 101/69 (low for me but it was after the pill). He said stop taking it and so i did but after several days BP went up to 150/100 and he said start taking labetalol again but 200mg mornings only. I did that for 12 days, My BP before the pill would be late 130's/late 80s, sometimes a bit lower sometimes 140's/90's (so a bit higher than with 2 pills a day but very close). Anyways after almost 2 weeks on 1 tablet a day my BP went up to 180/112 (higher then ever). My GP said start taking a second dose AGAIN. I guess my question is does it sound normal? Im 7 weeks post partum and my bp is still all over the place and im mad at my GP for just stopping labetalol at some point without weaning me off so it looks like the reason my bp then shot up. I've taken double dose for 3 days now and GP is saying go down to one dose mornings again (my pressures bedore the tablet is mid 130's/80's to mid 140
s/90's so not purfect still). Im scared it'll cause a spike again (even tho i've been taking 1 dose for 12 days prior to the spike). Should i change my gp or does it sound quite normal? My pressures do look better apart from the spike considering im on less pills but i dont want to keep going up a pill anddown a pill every voue of days. My normal pre pregnancy BP is 130/80 i think.
This ehole experience has been pretty s ary, i hope to hear some input from you girls:(

Top

cron